Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


HIV Drugs and anemia
Mar 17, 2003

Hi Doc,

I was recently diagnosed +ve with CD4 count of only 117 and viral load of 15,000. My doc thinks I got infected for some time now, could be years but cannot be certain although I've not had any symptoms.

I started taking Septrin, Nevirapine and Combivir two months ago. Apart from some fatigue and mild rash from time to time, I don't seem to have serious side-effects.

However the latest weekly tests show that my haemogoblin is on a steady decline from 15 when I started, to 11.5 now two months later. My doc thinks the culprit is the AZT in Combivir and is considering switching me to separate 3TC and D4T (I think), but I'm concerned about the possibility of more permanent and visible side-effects of peripheral neuropathy and lipodystrophy associated with the D class drugs.

Can I ask you, in your opinion, how bad would the anemia get if I stick with the current regimen and if it would get very dangerous if my haemogoblin continues to drop? Can it be averted by me taking iron supplements etc? Is there a better alternative to AZT apart from D4T? Also, if I do switch to D4T, on average, how likely do, and how long before, patients develop peripheral neuropathy and lipodystrophy?

Many thanks to you and your colleagues for this site and the wealth of information which is sometimes scary but often reassuring. It helped me got through my initial shock and depression after my diagnosis. Please keep up the good work!

All the best Kris

Response from Dr. Frascino

Hello Kris,

I'm very pleased the information you found here helped get you through your initial shock and depression. I'm also delighted that you are taking control of your condition, learning about your treatment options, and staying involved in your treatment decisions.

Anemia, in the setting of HIV disease, can be caused by multiple factors, including blood loss, opportunistic infections or malignancies, nutritional deficiencies, medication toxicities and even HIV itself. Hopefully, your HIV specialist is investigating all these possibilities. For instance, you ask whether iron supplements would help. Well, they would only help if you were iron-deficient, which can easily be determined by a blood test.

Let's assume it is the AZT in your Combivir. This is a good guess in that your hemoglobin has been drifting down significantly since you started the medication, and AZT is well known to suppress the production of red blood cells in our bone marrow. Do you need to switch off AZT? Not necessarily!

You seem to be doing quite well tolerating the medication, and if your numbers (CD4 and VL) are improving, you could consider staying on your current regimen and treating your anemia with Procrit. Procrit is a medication that stimulates the bone marrow to make additional red blood cells. It's self-administered once per week with a small injection just under the skin. It has essentially no side effects or drug interactions. This highly effective and remarkably safe product might allow you to continue on your current HIV regimen for quite some time.

If you do need to switch, is D4T your only option? No, there are a variety of options, including Viread or a protease inhibitor-containing regimen that might be very effective for you and would allow you to avoid the potential toxicities of D4T. However, almost all of our anti-HIV meds do have their own list of potential side effects that must be considered. If you were to go on D4T, how long would it take to develop peripheral neuropathy or lipodystrophy? I wish I could answer that, but I can't It appears to be related to a wide combination of factors that we are still attempting to clearly delineate.

Discuss these options with your HIV specialist. It may be that treating your anemia proactively with Procrit might be your best option.

Good luck.

Dr. Bob


Previous
Fatigued weak no energy
Next
the hamburger or chicken w/ extra sauce

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement